Alert archive / Nevada / Special Weather Statements in 2016
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 18, 2016, 5:49 PM PDT for Lyon County, Nevada. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 5:49 PM PDT (00:49 UTC)
- Expired
- Aug 18, 2016, 6:45 PM PDT
- In force
- 56 min
- Issued by
- NWS Reno, NV
County Lyon County, NV
The radar
The Reno radar (KRGX), 121 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 3607 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733
WWUS85 KREV 190049
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
549 PM PDT THU AUG 18 2016
NVZ001-004-190145-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
MINERAL AND SOUTHERN LYON COUNTIES NV-
549 PM PDT THU AUG 18 2016
...AREAS OF BLOWING DUST MOVING SOUTH THROUGH FALLON...
AT 545 PM PDT...NAVY FALLON OBSERVER REPORTED VISIBILITY DOWN TO 1
MILE FROM DRY THUNDERSTORM OUTFLOW WINDS.
VISIBILITY FROM 1 MILE DOWN TO 1/2 MILE POSSIBLE WITH WINDS IN
EXCESS OF 40 MPH. DRIVERS ALONG HIGHWAYS 50 AND 95 ARE URGED TO BE
PREPARED FOR RAPID VISIBILITY REDUCTIONS DUE TO LOCALIZED BLOWING
DUST.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 50...HIGHWAY 95...MIDDLEGATE...SAND MOUNTAIN CAMPGROUND...
SAND MOUNTAIN...US 95 AT MINERAL-LYON CO LINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WERE PRODUCING LITTLE OR NO RAINFALL. WATCH FOR AREAS
OF BLOWING DUST AND REDUCED VISIBILITY.
&&
LAT...LON 3901 11818 3900 11819 3892 11819 3889 11817
3880 11928 3935 11926 3945 11808 3905 11795
TIME...MOT...LOC 0045Z 336DEG 27KT 3914 11787 3905 11887
$$
EWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:08 PM PDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 18, 2:08 PM PDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Reno NV 208 PM PDT THU AUG 18 2016 .SYNOPSIS... A weak low pressure system over California and Nevada will produce isolated afternoon and evening thunderstorms today. The thunderstorm threat decreases Friday and Saturday, then is likely to return again by Sunday and early next week. Above average temperatures will continue for the upcoming week. && .SHORT TERM... Few changes needed to the forecast with a broadscale trough over California and Nevada slowly retrograding westward off the southern California coast the next several days. Thunderstorms are once again initiating this afternoon with the main focus near and north of the I-80 corridor in addition to the higher terrain of the Sierra. Storm motions will generally be around 5-10 mph, so locally heavy rains are possible. However, most of these pulse storms will be fairly short-lived, so flooding is unlikely to be a concern outside of recent burn scars. Strong and gusty outflow winds are likely with dry low levels and high downdraft CAPE values. Winds may kick up dust and reduce visibility, as has been seen with storms the past several days. Drier and more stable northeast flow moves into the region for Friday and Saturday ending most thunderstorm coverage north of Highway 50. Upslope flow and lingering moisture and instability may bring a couple of storms to the eastern Sierra, so will continue the slight chances in the forecast. -Dawn .LONG TERM...Sunday through Thursday... An upper trough moves through the Pacific northwest Sunday into Monday, phasing with the weak low off the southern CA coast. This will bring an increased risk of thunderstorms across the Sierra and northwest Nevada as moisture returns to the region. Monday currently looks like the best day as stronger westerlies will act as a convergent boundary for storm initiation, especially for areas north of I-80. A few storms may linger for areas south of Highway 50 on Tuesday, but overall convective parameters are not impressive. Otherwise, the remainder of the week will be dry with a stable airmass over the region. High temperatures will remain slightly above normal with decent overnight cooling in the dry airmass. -Dawn && .AVIATION... Isolated thunderstorms are occurring again today for the Sierra, northeast California, and out into the northern half of Nevada (mainly near and north of highway 50). Flow aloft is north to northeast so storms will tend to track off to the south and southwest (although strong outflows could push out in all directions). As far as the nature of thunderstorms this afternoon and evening, outflow winds to 35-45 kts (a 10% chance of 50+ kts with the strongest storms) remain the main aviation concern due to sudden shear and turbulence. Brief MVFR visibility and higher terrain obscuration in +TSRA are secondary concerns with storms. Friday and Saturday, more stable air moves in as an upper ridge builds over northern California and Nevada. However, there is a 10- 15% chance for afternoon and early evening thunderstorms well south of highway 50 in Mono and Mineral Counties on Friday...shrinking to along the immediate crest of Mono County by Saturday. -Snyder && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 18, 2:43 PM PDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
243 PM PDT THU AUG 18 2016
CAZ072-182215-
GREATER LAKE TAHOE AREA CA-
243 PM PDT THU AUG 18 2016
...STRONG THUNDERSTORM NEAR DONNER LAKE...
AT 241 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DONNER PEAK...OR NEAR SQUAW VALLEY...MOVING SOUTH SOUTHWEST AT
15 TO 20 MPH.
HALF INCH HAIL...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN IS ALSO OCCURRING
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SQUAW VALLEY...DONNER PEAK...TRUCKEE...SILVER CREEK CAMPGROUND...
CA 89 AT PLACER-NEVADA CO LINE...DONNER MEMORIAL CAMPGROUND...
SQUAW VALLEY SKI AREA AND GRANITE FLAT CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS.
&&
LAT...LON 3941 12024 3922 12014 3917 12025 3935 12033
3936 12033
TIME...MOT...LOC 2141Z 009DEG 16KT 3928 12025
SSSpecial weather statement, Aug 18, 5:49 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
549 PM PDT THU AUG 18 2016
NVZ001-004-190145-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
MINERAL AND SOUTHERN LYON COUNTIES NV-
549 PM PDT THU AUG 18 2016
...AREAS OF BLOWING DUST MOVING SOUTH THROUGH FALLON...
AT 545 PM PDT...NAVY FALLON OBSERVER REPORTED VISIBILITY DOWN TO 1
MILE FROM DRY THUNDERSTORM OUTFLOW WINDS.
VISIBILITY FROM 1 MILE DOWN TO 1/2 MILE POSSIBLE WITH WINDS IN
EXCESS OF 40 MPH. DRIVERS ALONG HIGHWAYS 50 AND 95 ARE URGED TO BE
PREPARED FOR RAPID VISIBILITY REDUCTIONS DUE TO LOCALIZED BLOWING
DUST.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 50...HIGHWAY 95...MIDDLEGATE...SAND MOUNTAIN CAMPGROUND...
SAND MOUNTAIN...US 95 AT MINERAL-LYON CO LINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WERE PRODUCING LITTLE OR NO RAINFALL. WATCH FOR AREAS
OF BLOWING DUST AND REDUCED VISIBILITY.
&&
LAT...LON 3901 11818 3900 11819 3892 11819 3889 11817
3880 11928 3935 11926 3945 11808 3905 11795
TIME...MOT...LOC 0045Z 336DEG 27KT 3914 11787 3905 11887
EWNearby
Special Weather Statements in Nevada, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.